Researchers have not pinpointed the ingredient, substance or combination of substances that led to an outbreak of the newly named "e- cigarette or vaping product use-associated lung injury." Photo courtesy of Pixabay
Oct. 25 (UPI) -- Online videos showing how to add cutting agents to THC vapes, as well as people buying THC vapes online, might be contributing to the lung injury outbreak that has killed 34 and sickened 1,604 in 49 states, health experts said Friday.
Researchers from the Centers for Disease Control and Prevention and the U.S. Food and Drug Administration said they have not pinpointed the ingredient, substance or combination of substances that led to an outbreak of the newly named "e- cigarette or vaping product use-associated lung injury," or EVALI for short.
"There are a couple of factors to consider," said Anne Schuchat, the CDC principal deputy director. The supply chain appears to have multiple risky products that may be locally or centrally produced.
Schuchat said one theory focused on the use of cutting agents "to increase cartridge profits," she said. "YouTube videos showing people how to do this have skyrocketed."
This week, EVALI researchers in Utah released a report saying patients told them they bought illegal THC-containing vapes off the internet or from informal sources. Utah has seen 83 vape -related lung injury cases and one death in the outbreak.
Mitch Zeller, director of the FDA's Center for Tobacco Products, said that the FDA's forensic investigators were expanding work with border and customs agents at international mail facilities to see if any products were part of an illegal supply chain working through the U.S. mail.
Investigators said the explosion of young people who have taken up vaping flavored nicotine products and then experimented with THC vapes also might be a factor in the quickly expanding outbreak.
The updated national outbreak numbers were released Thursday. Patients typically had symptoms including coughing, shortness of breath or chest pains. Some patients reported experiences nausea, vomiting or diarrhea.
Other symptoms include fatigue, fever or weight loss, the CDC said. National health agencies don't know if these symptoms will become long-term in patients, or if they can be mitigated or cured.
National health agencies have recommended not smoking any kind of nicotine or THC vaping product until the source of the lung injuries has been pinpointed.
Meanwhile, the U.S. Drug Enforcement Agency announced that National Prescription Drug Take Back Day programs on Saturday would expand to include collection of vaping pens, cartridges and other e-cigarette paraphernalia.
"This year, we are taking a step further by accepting vaping devices and cartridges as we work with our federal partners to combat this emerging public health threat to the nation's youth," said Uttam Dhillon, the agency's acting administrator.